• Instinct Instinct
    August 23, 2008
    Can birth control cause high blood pressure?
    Instinct Instinct
    August 23, 2008

    I have recently noticed, immediately after my menstrual cycle my blood pressure is VERY high.  It seems on the last day of the cycle during the night I wake up with a throbbing headache on one side of my head and eye and it will last 3days varying in pressure or irritation.  For some reason I want to blame it on my new pills of which I'm not sure if it's the same kind I've been takin most of my life. 

    I have not been diagnosed to have high blood pressure and it only occurs after my menstural cycle.  Yet it does run in the family.

    READ MORE

FROM OUR EXPERTS

  • Neil MD
    Health Pro
    August 24, 2008
    Neil MD
    Health Pro
    August 23, 2008

    Hello Instinct,

     

    Yes, birth control pills have a listed side effect of high blood pressure.  You should definitely discuss with your doctor (eitheryour OB/GYN or the Dr. that perscribes you pills) the symptoms you are experience.

     

    I am not, though, convinced what you are experiencing is due to high blood pressure.  Have you taken BP readings with a cuff, or are you assuming that you sided throbbing headaches are caused high blood pressure.  There are a number of different conditions that could be causing your symptoms!  One they might one to consider is something called menstrual migrane, which is caused by fluctuating hormone levels associated with menstruation.  The symptoms of this condition are similar to what it seems your are describing.

     

    Like I said, absolutely make an appointment with your doctor to discuss your headaches and your birth control medications!

    To your health,

    Neil MD

    • Instinct
      June 24, 2009
      Instinct
      June 24, 2009

      To answer your question

      Only because of my mothers suggestion... When the headaches initially started, I did go to my nearest Pharmacy and get pressure readings from the free booths.  And continued to get readings throughout the day everyday until my pressure went back to normal... which was just three days.  The readings were high in my dad's opinion and he has high blood pressure.   I just recently told my Dr. and he wasn't concerned... I only see him once a year. 

      I have stopped taking the readings and your right since then just assume every headache is cause I have spontaneous but regular high blood pressure.

      Thank you for taking the time to comment.

      READ MORE
    • JAzzy
      April 07, 2010
      JAzzy
      April 07, 2010

      I too notice blood pressure changes during the middle of my cycle it will go very high  then a day or two later return to the normal readings I get  which is around 120/85 I was on blood pressure pills  and am not sure what triggers it at that particular time but I take a few of them during that time frame so it doe s not go to the extreme high bc once when i did not take them it went as high as 162/116 that scared me so on the phone with my dr i got and I am currently back on the dosage until things return to normal for me. I however am not on any birth control I had my tubes tied a few months ago so I wonder if that plays a role in this also..

      READ MORE
  • Lisa Nelson
    Health Pro
    August 23, 2008
    Lisa Nelson
    Health Pro
    August 23, 2008

    Hi Instinct,

     

    I recommend you discuss your symptoms with your MD.  Birth control pills may increase blood pressure, although it tends to be rare side effect.  The risk of high blood pressure increases with age (>35 yo) and how long you've been on the pill.

     

    Be sure to consult your MD and monitor your blood pressure.  It may be best to try a new form of contraception.

     

    All the best,

    Lisa Nelson, RD, LN

    Heart Health and Weight Loss Tips

    • Instinct
      June 24, 2009
      Instinct
      June 24, 2009

      Thank you for your response and to answer your question...

      I have been on birth control since I was 15yrs old and I am getting close to 35yrs of age.  I did stop taking it for a three year period of time but most of my life has been on the pill.  I am ashamed to say I don't know if it has been the same prescription with every different OBGYN I have had.  I recently went to the Dr and he didn't show concern... 

      Would you suggest a certain contraception? 

      Again thank you :)

       

      READ MORE
    • Lisa Nelson
      June 25, 2009
      Lisa Nelson
      Health Pro
      June 25, 2009

      Hi Instinct,

       

      There are several birth control options - IUD, Depo Provera, Norplant, etc. - but each comes with its own pros and cons.  I recommend a little research, consult your physician, and weigh the pros and cons.

       

      All the best,

      Lisa Nelson RD

      http://www.lisanelsonrd.com

      READ MORE

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.